Wildfire, Swisher
- When
- March 5, 3:15 PM CST to 6:00 PM CST
- Where
- Swisher forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A wind-driven grassland wildfire ignited in extreme southeastern Swisher County shortly after 15:00 CST on the 5th. The fire burned 640 acres before it was extinguished.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A wind-driven grassland wildfire ignited in extreme southeastern Swisher County shortly after 15:00 CST on the 5th. The fire burned 640 acres before it was extinguished. No significant damages or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 5, 11:34 AM CST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CST FRI MAR 5 2010 .UPDATE... UPDATED SKY GRIDS AND MAX TEMPS ACROSS THE ROLLING PLAINS AS INDICATIONS ARE THAT THE CLOUD DECK MAY ERODE FURTHER EAST THAN PREVIOUSLY FCST. && .AVIATION... CEILINGS AT KLBB SHOULD QUICKLY LIFT TO VFR OVER THE NEXT HOUR OR SO AS THE DRYLINE PUSHES EAST AND REMAIN THAT WAY UNTIL TONIGHT WHEN CLEAR SKIES AND MOIST ADVECTION BRINGS IN A CHANCE FOR REDUCED VISIBILITIES DUE TO BR. SUSPECT KCDS WILL ALSO CLEAR OUT OF THE LOW CIGS AS WELL OVER THE NEXT FEW HOURS TOO ALTHOUGH CONFIDENCE IS NOT QUITE AS HIGH FOR THAT SCENARIO. AFTER A PERIOD OF REDUCED VISBY AROUND SUNRISE...CONDITIONS SHOULD SLOWLY TRANSITION TO VFR BY EARLY AFTERNOON ON SATURDAY. 26 && .PREV DISCUSSION... /ISSUED 544 AM CST FRI MAR 5 2010/ AVIATION... CONFIDENCE REMAINS HIGH THAT VFR CONDITIONS WILL BEGIN DETERIORATING EARLY THIS MORNING AT BOTH LBB AND CDS AS INCREASINGLY MOIST SOUTHEASTERLY WINDS FAVOR STRATUS AND SOME FOG DEVELOPMENT...INITIALLY AT LBB BEFORE ADVANCING NORTHEAST TOWARD CDS. LOW CLOUDS ARE CURRENTLY OBSERVED JUST 20 MILES SOUTHEAST OF LBB AND THE BIGGEST QUESTION CONCERNS THE DURATION AND EXTENT OF THESE SUB-VFR CIGS/VISBYS. WINDS AT LBB WILL EVENTUALLY VEER SWLY AHEAD OF AN ADVANCING DRYLINE...SO FOR NOW HAVE CHOSEN TO COVER THIS SCENARIO WITH TEMPO IFR CONDITIONS UNTIL 15Z...THOUGH THIS MAY PERSIST FOR AT LEAST ANOTHER HOUR OR SO SHOULD THE STRATUS PROVE MORE ROBUST. DRYLINE WILL FALL SHORT OF CDS...SO HAVE RETAINED A PREDOMINANT MENTION OF MVFR CIGS HERE AFTER 15Z. COULD SEE LOW CIGS AND/OR FOG SPREAD ONTO THE CAPROCK TONIGHT AS THE DRYLINE REGRESSES...BUT CONFIDENCE AT THIS TIME IS TOO LOW FOR ANY MENTION IN THE TAF. PREV DISCUSSION... /ISSUED 406 AM CST FRI MAR 5 2010/ SHORT TERM... COMPACT UPPER LOW PRESENTLY IMPACTING THE CENTRAL ROCKIES IS SET TO MIGRATE ENE TODAY AND IN THE PROCESS SPREAD SHALLOW CYCLONIC FLOW OVER THE CWA. PRECIP CHANCES HOWEVER REMAIN NIL AS FORCING OF ANY CONSEQUENCE UNFOLDS NORTH OF THE REGION CLOSE TO THE CORRIDOR OF MID/UPPER HEIGHT FALLS. FORECAST CHALLENGES THEREFORE BOIL DOWN TO THE POTENTIAL FOR STRATUS THIS MORNING AND SUBSEQUENT IMPACTS ON MAX TEMPS. REGIONAL OBSERVATIONS THUS FAR HAVE BEEN VOID OF ANY LOW CLOUDS...HOWEVER WITH DEWPOINT DEPRESSIONS CONTINUING TO NARROW OVER THE SOUTH PLAINS WITHIN A MOIST SELY UPSLOPE...WE DO EXPECT SOME STRATUS BY SUNRISE BEFORE ERODING FROM WEST TO EAST AHEAD OF AN ADVANCING DRYLINE. PRESENCE OF MEAGER POST-DRYLINE WIND FIELDS AND DEEPER MOISTURE OFF THE CAPROCK SHOULD PREVENT THIS BOUNDARY FROM MIXING TOO FAR OFF THE HIGH PLAINS...SO THE INHERITED COOL TEMPS OVER THE ERN ZONES WERE LEFT MOSTLY INTACT. DRYLINE IS PROGGED TO LIFT BACK ONTO THE CAPROCK TONIGHT...BUT WILL ENCOUNTER SOME RESISTANCE AS A WEAK COLD FRONT /COURTESY OF THE CENTRAL ROCKIES LOW/ SAGS INTO THE NWRN COUNTIES BEFORE LATER STALLING. ANY STRATUS THAT MANAGE TO ERODE LATER TODAY OVER THE ROLLING PLAINS WILL RE-EMERGE AFTER SUNSET AND EXPAND WESTWARD WITH THE DRYLINE. POINT SOUNDINGS FAVOR FOG DEVELOPMENT NEAR THE EDGE OF THIS CLOUD LAYER WHERE DIABATIC COOLING IS GREATEST...BUT WILL KEEP FOG MENTION ON A LARGER SCALE FOR THE TIME BEING. LONG TERM... RATHER ACTIVE PATTERN LOOKS TO SET UP IN THE LONG TERM PORTION OF THE FORECAST. MOISTURE WILL CONTINUE TO WORK WESTWARD THROUGH THE DAY SATURDAY SETTING UP THE DRYLINE WELL INTO EASTERN NEW MEXICO. BY LATE SATURDAY...SOUTHWESTERLY FLOW WILL DEVELOP AHEAD OF THE NEXT MAJOR STORM SYSTEM THAT WILL MOVE ONTO THE PACIFIC COAST SUNDAY MORNING. ANY WEAK DISTURBANCES MOVING ACROSS THE REGION IN THE SOUTHWESTERLY FLOW MAY HELP PROVIDE SOME WEAK LARGE-SCALE LIFT ALLOWING SOME SHOWERS TO DEVELOP. PRECIPITATION CHANCES WILL THEN BE ON THE INCREASE SUNDAY AFTERNOON THROUGH MONDAY NIGHT AS THE MAIN STORM SYSTEM MOVES ACROSS THE SOUTHWESTERN CONUS. SOME THUNDERSTORMS COULD DEVELOP SUNDAY AFTERNOON OUT NEAR THE TX/NM STATE LINE CLOSE TO THE DRYLINE IF THE LOW CLOUDS AND FOG MANAGE TO BURN OFF WHICH COULD HELP BUMP UP SFC-BASED INSTABILITY LEVELS. MAIN CORE OF THE STORM SYSTEM FINALLY MOVES OVER THE REGION DURING THE DAY MONDAY WITH ALMOST ALL MODELS AGREEING WITH THE CORE OF THE LOW LOCATED OVER THE TX/OK/NM/CO BORDER REGION. THIS WOULD FAVOR MIXING THE DRYLINE EAST OF THE REGION DURING THE DAY MONDAY TAKING THE BEST RAIN CHANCES INTO THE ROLLING PLAINS. OPTED TO GO AHEAD AND START TRIMMING POPS BY MONDAY AFTERNOON ACROSS THE WEST...BUT WILL HAVE TO WATCH AND SEE IF THE STORM SYSTEM SLOWS DOWN AT ALL WHICH MAY HELP POPS LINGER FURTHER WEST DURING THE DAY MONDAY THAN WHAT IS CURRENTLY IN THE FORECAST. NEXT PROBLEM THEN BECOMES WHETHER THERE WILL BE ANY PRECIPITATION WRAPPING AROUND THE LOW AS MODELS INDICATE IT WILL CONTINUE TO DEEPEN AS IT MOVES EAST INTO THE CENTRAL PLAINS. A WEAK COLD FRONT WILL HELP PROVIDE A SURFACE BOUNDARY ALONG WITH SOME MEAGER LOW- LEVEL MOISTURE RETURN. PRECIP SHOULD REMAIN RATHER LIGHT WITH THE BEST CHANCES ACROSS THE NORTHERN ROLLING PLAINS SINCE IT WILL BE CLOSER TO THE CORE OF THE LOW. STORM SYSTEM CONTINUES TO MOVE AWAY FROM THE REGION BY LATE TUESDAY AND ANOTHER WEAK FRONT WILL TRY TO PUSH INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THE SAME TIME...THE NEXT STORM SYSTEM WILL HAVE MOVED ONSHORE AND WILL BE LOCATED SOMEWHERE NEAR THE NM/AZ BORDER. GFS IS A BIT MORE PROGRESSIVE WITH THIS SYSTEM...ECMWF IS MUCH SLOWER...AND THE CANADIAN IS FURTHEST NORTH OUT OF ALL THE SOLUTIONS. RIGHT NOW IT APPEARS THAT MOISTURE RETURN WILL OCCUR TOO LATE TO GET SURFACE- BASED MOISTURE BACK INTO THE REGION BY THE TIME THE STORM SYSTEM ARRIVES WEDNESDAY...UNLESS THE SLOWER ECMWF VERIFIES WHICH MIGHT MEAN WE WILL NEED TO INTRODUCE RAIN CHANCES FOR WED/THUR. TEMPERATURES SHOULD BE SEASONABLE THROUGH THE LAST HALF OF THE FORECAST...BUT WILL HIGHLY DEPEND ON BOTH CLOUD COVER AND ANY MOISTURE RETURN THAT DOES TAKE PLACE. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 68 30 67 41 58 / 0 0 0 20 40 TULIA 69 35 67 43 58 / 0 10 0 20 40 PLAINVIEW 68 35 67 45 60 / 0 10 0 20 40 LEVELLAND 70 36 68 46 61 / 0 10 0 20 40 LUBBOCK 70 37 66 46 61 / 10 10 10 30 40 DENVER CITY 70 37 68 48 63 / 0 10 10 20 40 BROWNFIELD 70 37 67 47 62 / 0 10 10 20 40 CHILDRESS 64 45 62 51 60 / 10 10 10 30 40 SPUR 67 45 65 50 61 / 10 10 10 30 40 ASPERMONT 64 49 65 54 61 / 10 10 10 30 40 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 259 PM CST FRI MAR 5 2010 TXZ021>044-062100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 259 PM CST FRI MAR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH THE REGION BY LATE IN THE WEEKEND AND PASS TO THE NORTH OF THE AREA NEXT MONDAY. AS THE SYSTEM APPROACHES...THUNDERSTORM CHANCES WILL INCREASE ACROSS THE SOUTHWEST SATURDAY NIGHT AND CONTINUE THROUGH MONDAY ACROSS THE NORTHEAST. SOME OF THE STORMS COULD BE STRONG. STORM CHANCES WILL GRADUALLY DIMINISH ON MONDAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217279.